Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 313, NWS Shreveport, LA

August 11, 2004Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 11, 2004, 4:33 PM CDT for Smith County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 4:33 PM CDT (21:33 UTC)
Expired
Aug 11, 2004, 5:00 PM CDT
In force
27 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Smith County, TX

The radar

The Shreveport radar (KSHV), 127 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 112133
SVRSHV
TXC423-112200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 500 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARP...OR ABOUT 10 MILES EAST OF WHITEHOUSE...AND MOVING SOUTHEAST
  AT 20 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 500 PM CDT.

LAT...LON 3223 9531 3226 9527 3231 9525 3234 9522
      3251 9509 3243 9500 3215 9499 3215 9516

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT WED AUG 11 2004

.DISCUSSION...

COMPLICATED FORECAST IN THE SHORT TERM...AS INFLUENCE OF CONVECTION
FROM OLD OK OUTFLOW ACROSS SE OK/EXTREME NE TX/SW AR WILL HAVE AN
INFLUENCE ON HOW UNSTABLE THIS AREA CAN BECOME IN TIME OF THE LINE
OF STORMS WHICH HAVE FIRED THIS AFTERNOON ALONG THE ACTUAL COLD
FRONT...WHICH AS OF 19Z...EXTENDED FROM NEAR PBF...TO DEQ...TO PRX...
SW TO GVT...TO JWY...TO SJT.  AIR MASS HAS STABILIZED QUITE A BIT
ACROSS SE OK AND SW AR...HOWEVER...CLEAR POCKET HAS DEVELOPED IN
WAKE OF STORMS ACROSS EXTREME NE TX...WITH GOOD MIXING/HEATING
ALLOWING CIN TO WEAKEN CONSIDERABLY THE LAST COUPLE OF HOURS.
HENCE...FEEL THE THE GREATEST SVR WX THREAT WILL LIE MAINLY ALONG
AND SOUTH OF I-30 ACROSS NE TX...PORTIONS OF SW AR MAY BE SPARED
ROUND 2 OF SVR CONVECTION AS CLOUD COVER SHOULD LIMIT HEATING THROUGH
SUNSET.  SPECIAL 18Z RAOB FROM KSHV HAS INDICATED AIR MASS HAS
DESTABILIZED QUITE A BIT SINCE 12Z...WITH STRONG ELEVATED CAPPING
INVERSION NOTED FROM 18Z LCH RAOB...WHICH APPEARS TO BE INHIBITING
DEVELOPMENT FARTHER SOUTH OVER N LA.  STRONG SHORTWAVE DIVING SE
ACROSS E OK/N TX SHOULD HELP ENHANCE CONVECTION...HAVE ALSO NOTICED
SURFACE WINDS BEHIND OLD OUTFLOW SHIFT WINDS TO THE E/NE AHEAD OF THE
ACTUAL FRONT...WHICH WOULD HELP TO ENHANCE LOW LEVEL CONVERGENCE AS
THE META HAS DEPICTED IN ITS 12Z RUN.  CLUSTER OF SVR CONVECTION
NOTED B/W OUTFLOW/FRONTAL INTERSECTION ACROSS ELLIS/NAVARRO COUNTIES
IN N TX...WHICH MAY BUILD E/SE ALONG THE BOUNDARY/INSTABILITY AXIS
INTO LOWER E TX BY LATE AFTERNOON.  WILL MENTION SVR W/HEAVY RAIN
OVER ALL BUT THE FAR NW ZONES...ASSUMING AIR MASS WILL DESTABILIZE
ENOUGH WHERE CONVECTION OCCURRED EARLIER OVER EXTREME NE TX/SW AR.
DEEP LAYER SHEAR REMAINS WEAK /20-25 KTS/...THUS EVENING
HEATING/MESOSCALE INTERACTIONS WILL BE KEY TO SUSTAINING SVR
POSSIBILITY THROUGH EARLY EVENING.  PW POOLING AHEAD OF THE FRONT IN
EXCESS OF 2/WEAK SHEAR WILL ALLOW FOR GOOD DOWNPOURS TO OCCUR EVEN
THROUGH THE OVERNIGHT HOURS...THUS SHOULD PRODUCE BENEFICIAL RAINFALL
FOR MOST.

STRONG VORT MAX OVER W MANITOBA WILL DIVE SOUTH TONIGHT INTO THE
NORTHERN PLAINS...HELPING TO CARVE AN UNUSUALLY DEEP LONGWAVE
TROUGH OVER THE E 2/3RDS OF THE COUNTRY...WHILE A STRONG UPPER RIDGE
BUILDS OVER THE WEST.  EVEN AS THE COLD FRONT DROPS SOUTH THROUGH
THE AREA THIS EVENING...THE PRESSURE GRADIENT REMAINS RATHER TIGHT
THURSDAY...BEFORE WEAKENING BY EARLY EVENING.  MUCH COOLER/DRIER AIR
WILL SURGE SOUTH AHEAD OF SURFACE RIDGING BUILDING SOUTH OVER THE
SOUTHERN PLAINS...WITH VERY PLEASANT CONDITIONS...PERHAPS NEAR RECORD
LOW TEMPS POSSIBLE BY LATE WEEK OVER SOME LOCATIONS.  BONNIE HAS
BEGUN TO LIFT NE ALONG THE LONGWAVE TROUGH AXIS...AND SHOULD STEER
CLEAR OF THE LA COAST AND IMPACT THE WESTERN FLORIDA PANHANDLE COAST
SOMETIME THURSDAY AFTERNOON/EVENING. THE SAME HOLDS TRUE FOR
CHARLEY...AS HE TAKES A N/NE TURN TOWARDS THE WESTERN/SOUTHERN
FLORIDA COAST DURING THE MID/LATE WEEKEND.  WHILE MCS ACTIVITY IS
POSSIBLE THURSDAY NIGHT/EARLY FRIDAY OVER E NM/W TX...NW FLOW SHOULD
STEER SYSTEM SE WELL WEST OF THE AREA.  HOWEVER...INSERTED SOME
CLOUDS IN THE GRIDS GIVEN POSSIBILITY THAT SOME BLOWOFF COULD AFFECT
THE AREA UNDER NW FLOW.  LONGWAVE TROUGH WILL PERSIST FROM THE GREAT
LAKES TO THE GULF COAST THROUGH LATE MONDAY...BEFORE THE RIDGE OUT
WEST BEGINS TO BUILD EAST...ALLOWING TEMPS TO MODERATE TO MORE
SEASONAL LEVELS.  HOWEVER...REMAINDER OF THE EXTENDED LOOKS DRY FOR
NOW.

PRELIMS ARE NEXT...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  85  60  85 /  70  10   0   0
MLU  67  83  58  83 /  70  20   0   0
TXK  64  85  60  85 /  50   0   0   0
TYR  65  87  61  87 /  50   0   0   0
LFK  67  87  61  87 /  60  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 11, 12:00 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED AUG 11 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON AND EVENING...AS A COLD FRONT...AND A COUPLE
OF OUTFLOW BOUNDARIES MERGE OVER SOUTHWEST ARKANSAS...NORTHEAST
TEXAS...AND POSSIBLY NORTHWEST LOUISIANA THIS AFTERNOON. GIVEN AMPLE
HEATING WHICH HAS TAKEN PLACE OVER THESE AREAS AHEAD OF THE
THUNDERSTORMS...ADDITIONAL REDEVELOPMENT WILL LIKELY OCCUR...AS
A STRONG UPPER LEVEL DISTURBANCE OVER CENTRAL OKLAHOMA...PUSHES
SOUTHEAST INTO SOUTHWEST ARKANSAS AND NORTHEAST TEXAS THIS AFTERNOON.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH STRONG DAMAGING WINDS
AND VERY HEAVY RAINFALL THE PRIMARY THREATS. THESE STORMS WILL THEN
SHIFT SOUTHEAST ACROSS LOWER EAST TEXAS...MUCH OF NORTH LOUISIANA...
AND EXTREME SOUTHERN ARKANSAS THIS EVENING...BEFORE EXITING THE
REGION THURSDAY MORNING. THE SEVERE WEATHER THREAT WILL DIMINISH
ACROSS SOUTH ARKANSAS AND NORTH LOUISIANA THIS EVENING WITH THE LOSS
OF DAYTIME HEATING AND POSSIBLY STABILIZING RAIN COOLED AIR...BUT
GIVEN THE INCREASING MOISTURE CONTENT OF THE ATMOSPHERE AHEAD OF
THIS SYSTEM...LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS MAINLY
SOUTHWEST ARKANSAS...MUCH OF NORTHEAST TEXAS...AND NORTHERN
LOUISIANA.

In the hours before

Local storm report, Aug 11, 12:08 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             2 S LOCKESBURG          33.94N 94.17W
08/11/2004  0.75 INCH        SEVIER             AR   CO-OP OBSERVER

            STRONG WIND GUSTS ALSO REPORTED

&&

17
Local storm report, Aug 11, 1:23 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 PM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND GST     4 W TOLLETTE            33.82N 93.97W
08/11/2004  60 MPH           HOWARD             AR   EMERGENCY MNGR

1220 PM     HAIL             4 W TOLLETTE            33.82N 93.97W
08/11/2004  1.75 INCH        HOWARD             AR   EMERGENCY MNGR

1225 PM     TSTM WND GST     4 S TOLLETTE            33.76N 93.90W
08/11/2004  60 MPH           HOWARD             AR   EMERGENCY MNGR

            IN THE TOWN OF SARATOGA.

1255 PM     TSTM WND GST     5 S HOPE                33.60N 93.59W
08/11/2004  60 MPH           HEMPSTEAD          AR   LAW ENFORCEMENT

&&

17
Local storm report, Aug 11, 1:45 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     1 W ASHDOWN             33.67N 94.14W
08/11/2004                   LITTLE RIVER       AR   LAW ENFORCEMENT

            ONE TREE BLOWN DOWN ALONG HWY 32.

&&

17
Local storm report, Aug 11, 4:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
410 PM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     3 N TYLER               32.37N 95.30W
08/11/2004  60 MPH           SMITH              TX   TRAINED SPOTTER

            OCCURRED ON HIGHWAY 69.

&&

17

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:36 PM CDTSevere Thunderstorm WarningSHVSmith54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.